h1

Menopause and Antidepressants

MENOPAUSE & ANTIDEPRESSANTS

By Frank J. Nuber

With the controversy about hormone replacement therapy, menopausal women and healthcare providers short on time (and often patience) are turning to antidepressants to ease hot flashes in menopause. Such a simplistic, one-size fits all approach may be enticing for all of us….except that menopause is not a mental health disorder. I also find that many physicians that argue that Bioidentical Hormones are not FDA approved are using antidepressants that have not been approved for menopausal symptoms, called off label use.

Women have come a long way since the 1950’s when women were widely given Valium to fix their moods and anxieties. Since 1993 I have felt that so many women are were being prescribed antidepressants for their menopausal symptoms was sending a very negative message: that this is a time in your life subtly surrounded by depressive factors that you cannot avoid, and by taking a pill to make one factor go away, you can make them all go away. And by the way all those symptoms were not in your head and you are not crazy!

Using antidepressants to treat the symptoms of menopause may be one way for your doctor to help you feel better quickly and easily, which actually is their job. But, is this “magic bullet” approach, with antidepressants treating menopausal symptoms really safe, or even effective. You should want to know the side effects for off label use of antidepressants in menopause and how this treatment will affect you now and in the long run.

I always thought a large part of the women’s movement has always been about choice, when it comes to women’s health, the best way to make the best choices is to stay informed as possible. I always try to encourage women to learn more about their bodies. You owe it to yourself to look very closely at using an antidepressants commonly prescribed for menopausal women today. So let’s take a brief look at this type of therapy.

There are four main types of antidepressants: MAOI’s, SSRI, SNRI’s and tricyclics. Briefly all of them have been found to relieve hot flashes in some clinical trials; these also, may treat some of the mood fluctuations that can arise during menopause. It is important to note that (1) placebos (sugar pills) have worked almost as well, and (2) that hot flashes and mood shifts are not all that’s happening while you are transitioning through this time in your life. You can have good days, bad days and everything in-between. Do you want to use an antidepressant for symptoms of hormonal imbalance, as the efficacy and potential side effects carry real risks? Why not fix the real problem, the hormonal balance.

Withdrawal is one of the biggest reasons it may not be a good idea to begin taking antidepressants, unless your symptoms are severe and there are no other working alternatives for relief. The majority have minor symptoms like headaches, and dizziness, similar to going cold turkey from caffeine. However, a smaller percentage but significant number have more serious side effects such as panic attacks, tremors or shakes, intractable tinnitus (ringing in the ears), gait problems and disorientation.

SSRI’s in fact, if suddenly discontinue, may produce somatic and psychological symptoms so severe there is now a medical name for it: SSRI discontinuation syndrome. There is even a mnemonic –FINISH – to remember the symptoms: Flu-like, Insomnia, Nausea, Imbalance, Sensory disturbances, and Hyper-arousal.

So even if your hot flashes last just a few months, treating them with antidepressants could mean that you’ve got to cope with coming off of the antidepressant afterward. So tapering the dose over 3-5 months may be necessary depending of the drug used.

Let us now consider what I call the most serious effect: a term called “thymoanesthesia”. This directly refers to emotional numbness or mood anesthesia, many users of SSRI and SNRI’s complain of apathy, lack of motivation, emotional numbness, feelings of detachment and indifference to surroundings, along with a feeling of just “not caring about anything anymore”. This may cause relationship problems with family and spouse.

In conclusion: make sure you know about your risks, and ask questions of your physician, it’s your choice and your body and ultimately you are responsible. Make and informed choice. Hormonal imbalances might best be treated by hormonal means.

Pharmacist Frank

Call me I can help.   (800)899-6561 or (636)794-5189   http://www.excelapothecary.com   frank@excelapothecary.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: